Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Dodge City, KS

May 23, 20195 counties in Kansas

NWS Dodge City, KS issued this flash flood warning at May 23, 2019, 11:34 PM CDT for 5 counties in Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 11:34 PM CDT (04:34 UTC)
Expired
May 24, 2019, 3:30 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ford County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:00 AM CDTHEAVY RAIN 3.68 N Burdett, KS
May 24, 3:00 AM CDTHEAVY RAIN 3.581 Wnw Gray, KS
May 24, 3:25 AM CDTFLASH FLOOD3 Nw Bison, KSCONSIDERABLE FLOODING OF A FARM INCLUDING WATER OVER THE ROADS AND WATER FLOODING OUTBUILDINGS. HEAVY RAINFALL OF 2.75 WAS OBSERVED.
May 24, 3:27 AM CDTHEAVY RAIN 2.753 Nw Bison, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 231 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

050 
WGUS53 KDDC 240434
FFWDDC
KSC057-083-135-145-165-240830-
/O.NEW.KDDC.FF.W.0011.190524T0434Z-190524T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1134 PM CDT Thu May 23 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  North central Ford County in southwestern Kansas...
  Southeastern Ness County in west central Kansas...
  Eastern Hodgeman County in southwestern Kansas...
  Northwestern Pawnee County in south central Kansas...
  Rush County in central Kansas...

* Until 330 AM CDT.

* At 1134 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Gray, La Crosse, Jetmore, Spearville, Burdett, Hanston, McCracken,
  Rush Center, Liebenthal, Alexander, Loretta, Nekoma, Hargrave and
  Pfeifer.

LAT...LON 3781 9979 3800 10002 3870 9947 3870 9906

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 11:07 PM CDT, 27 minutes earlier.

Area forecast discussion, May 23, 11:07 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1107 PM CDT Thu May 23 2019

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu May 23 2019

Plentiful moisture, frontal boundary and upper level disturbance
will lead to widespread thunderstorms, some severe, through the
midnight hour. Surface based storms, which may be tornadic, will
be confined to the warm front zone over south central Kansas, with
elevated hailers to the north and west. On Friday the effective
frontal boundary will be undergoing frontolysis, but there should
still be enough convergence for surface based storms in south
central Kansas; and some of these will likely be severe with
large hail and damaging winds. These storms may be south and east
of Barber county depending on the exact location of the front.
South central Kansas will have to be watched for additional
flooding given the heavy rains expected.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu May 23 2019

The pattern will remain active through at least Monday as another
shortwave trough slowly approaches. There will be chances for
severe storms somewhere across the plains each day. Mesoscale
boundaries will likely play an increasing role in storm mode as
often happens as we get deeper into the warm season.

A break in the wet weather can be expected from late Tuesday into
early Thursday in the wake of the upper level disturbance. This
system will push a cold front through western Kansas with drier
air.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1107 PM CDT Thu May 23 2019

Scattered convection will continue for a few more hours, with
locally heavy rain and reduced cig/vis. HRRR model shows
convection ending and/or exiting eastward out of SW KS by 12z Fri,
with dry conditions returning to the airports. Outside of
convection, winds will trend light NW overnight, before becoming
light and variable around sunrise Friday. After 18z Fri, modestly
gusty south/southeast winds will resume at all airports, averaging
10-20 kts. VFR will prevail daylight Friday, with afternoon
convection favoring areas south and east of DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  76  61  81 /  80  10  30  40
GCK  47  78  58  82 /  60  10  20  40
EHA  46  78  53  81 /  30  10  10  50
LBL  50  77  56  80 /  60  20  20  40
HYS  54  79  61  82 /  80  10  30  20
P28  63  75  65  82 /  70  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Friday for KSZ066-079>081-
088>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Thu May 23 2019

KSZ030-031-043>046-061>066-074>081-084>090-240830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms are expected today and tonight. Locally
heavy rainfall is likely, with the threat of flooding highest
across the southeast zones. Some storms this afternoon through
this evening will be strong to severe, with the primary threat
being large hail. Across the far southeast zones, including Meade,
Clark, Comanche and Barber counties, a tornado risk will exist
this afternoon and evening if warmer more humid air can move into
Kansas. Currently, the tornado threat is expected to remain
mainly just to the south of Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional severe thunderstorms are expected to favor the
southeast zones Friday, and area wide Saturday and Sunday. On each
of these days, the flooding risk will continue. Thunderstorms both
Saturday and Sunday will be capable of large hail, damaging winds,
and tornadoes.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 10:48 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Thu May 23 2019

KSZ064-077-078-240415-
Gray KS-Hodgeman KS-Ford KS-
1048 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHERN
HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Jetmore, Ensign and Howell.

LAT...LON 3758 10007 3766 10027 3809 10009 3808 9965
TIME...MOT...LOC 0348Z 208DEG 49KT 3770 10013

JJOHNSON
Special weather statement, May 23, 11:13 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Thu May 23 2019

KSZ075-076-085-086-240500-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1113 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD...SOUTHEASTERN
GRANT...EASTERN STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL
COUNTIES UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Sublette, Satanta, Tice, Ryus, Cave and Woods.

LAT...LON 3710 10123 3751 10112 3752 10065 3749 10065
      3701 10098
TIME...MOT...LOC 0413Z 207DEG 38KT 3713 10109

JJOHNSON
Special weather statement, May 23, 11:15 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Thu May 23 2019

KSZ080-088-089-240500-
Clark KS-Kiowa KS-Comanche KS-
1115 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHWESTERN
COMANCHE AND EAST CENTRAL CLARK COUNTIES UNTIL MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Protection, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Wilmore, Lake Coldwater and Belvidere.

A Tornado Watch remains in effect until 200 AM CDT for south central
and southwestern Kansas.

LAT...LON 3715 9948 3722 9961 3761 9933 3745 9905
TIME...MOT...LOC 0415Z 215DEG 33KT 3723 9946

TATRO
Special weather statement, May 23, 11:16 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Thu May 23 2019

KSZ064-077-078-240500-
Gray KS-Hodgeman KS-Ford KS-
1116 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL
MIDNIGHT CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Ensign and Howell.

LAT...LON 3772 10039 3800 10024 3800 10023 3802 10023
      3814 10016 3793 9977 3759 10023
TIME...MOT...LOC 0416Z 224DEG 35KT 3771 10025

JJOHNSON
Special weather statement, May 23, 11:22 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Thu May 23 2019

KSZ080-081-089-090-240515-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1122 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL
1215 AM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullison, Coats, Sun City, Wellsford, Croft and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3714 9916 3718 9928 3767 9904 3760 9864
TIME...MOT...LOC 0422Z 215DEG 32KT 3733 9914

TATRO
Special weather statement, May 23, 11:31 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT Thu May 23 2019

KSZ063-064-077-240515-
Gray KS-Finney KS-Hodgeman KS-
1131 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 1215
AM CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jetmore, Pierceville, Ingalls, Charleston and Kalvesta.

LAT...LON 3770 10054 3783 10071 3825 10053 3810 9988
      3791 10019 3791 10022 3789 10023
TIME...MOT...LOC 0431Z 224DEG 49KT 3782 10056

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementDDCGrant29 min
May 23, 7:11 PM CDTSpecial Weather StatementDDCGrant34 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee18 min
May 23, 7:30 PM CDTSpecial Weather StatementDDCClark45 min
May 23, 7:59 PM CDTSpecial Weather StatementDDCRush31 min
May 23, 8:06 PM CDTSpecial Weather StatementDDCSeward39 min
May 23, 8:14 PM CDTSpecial Weather StatementDDCScott31 min
May 23, 8:18 PM CDTSpecial Weather StatementDDCFord57 min
May 23, 8:19 PM CDTSpecial Weather StatementDDCMeade41 min
May 23, 8:25 PM CDTSpecial Weather StatementDDCEllis, Rush35 min
May 23, 9:03 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 9:26 PM CDTSpecial Weather StatementDDCComanche34 min
May 23, 9:37 PM CDTSpecial Weather StatementDDCGray38 min
May 23, 9:48 PM CDTTornado WarningDDCClark, Comanche42 min
May 23, 10:05 PM CDTSpecial Weather StatementDDCMeade40 min
May 23, 10:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 10:23 PM CDTTornado WarningDDCComanche, Kiowa37 min
May 23, 10:31 PM CDTSpecial Weather StatementDDCComanche29 min
May 23, 10:32 PM CDTSpecial Weather StatementDDCMeade43 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
May 23, 10:43 PM CDTSpecial Weather StatementDDCKiowa47 min
May 23, 10:45 PM CDTTornado Warning Tornado observedDDCComanche45 min
May 23, 10:48 PM CDTSpecial Weather StatementDDCFord27 min
May 23, 10:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman, Meade8 hr
May 23, 11:13 PM CDTSpecial Weather StatementDDCSeward47 min
May 23, 11:15 PM CDTSpecial Weather StatementDDCKiowa45 min
May 23, 11:16 PM CDTSpecial Weather StatementDDCFord44 min
May 23, 11:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 23, 11:31 PM CDTSpecial Weather StatementDDCGray44 min
May 23, 11:49 PM CDTSpecial Weather StatementDDCStafford26 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 12:58 AM CDTSevere Thunderstorm WarningDDCEllis, Rush31 min
May 24, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Pawnee55 min
May 24, 2:49 AM CDTRiver Flood WarningDDCPawnee3 days
May 24, 3:20 AM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush24 hr
May 24, 2:37 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
May 24, 3:21 PM CDTSpecial Weather StatementDDCBarber54 min
May 24, 5:07 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 7 more32 hr
May 24, 5:11 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 5:58 PM CDTSpecial Weather StatementDDCPratt47 min
May 24, 5:59 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.